Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 103, NWS Norman, OK

April 17, 2002Harmon County, Oklahoma; Hardeman County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Apr 17, 2002, 8:55 PM CDT for Harmon County, Oklahoma; Hardeman County, Texas. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2002, 8:55 PM CDT (01:55 UTC)
Expired
Apr 17, 2002, 9:45 PM CDT
In force
50 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Harmon County, OK, Hardeman County, TX

The radar

The Altus AFB radar (KFDR), 96 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 9:20 PM CDTThunderstorm Wind 56 EDodson, TX
Apr 17, 9:25 PM CDTHail 0.88Hollis, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 6:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
3565 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 180155
SVROKC
OKC057-TXC197-180245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
855 PM CDT WED APR 17 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HARDEMAN COUNTY IN NORTHERN TEXAS
  HARMON COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 945 PM CDT

* AT 855 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 23
  MILES SOUTHWEST OF HOLLIS...MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE GOULD...HOLLIS...MCKNIGHT AND
  VINSON

HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS TO 65 MPH ARE LIKELY WITH 
THIS SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3440 10020 3432 10001 3472 9966 3495 9994

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:13 PM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, Apr 17, 3:13 PM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
313 PM CDT WED APR 17 2002

MAIN QUESTION IN THE SHORT TERM IS CHANCE FOR CONVECTIVE DEVELOPMENT
ON THE DRYLINE.  THERE HAVE BEEN A ECHOES CYCLING IN THE EASTERN
TIER OF COUNTIES OF THE TEXAS PANHANDLE... BUT NONE HAVE TAKEN HOLD
YET.  CONVERGENCE IS NOT VERY STRONG WITH NO BACKED WINDS TO THE
EAST... BUT WILL HAVE TO CONTINUE TO WATCH.  LATEST RUC AND MESOETA
DO SHOW PRECIP BREAKING OUT IN NORTHWEST OKLAHOMA BY 00Z AND ALONG
THE DRYLINE BY 06Z.  MESOETA ACTUALLY BRINGS THE PRECIP INTO CENTRAL
OKLAHOMA OVERNIGHT.  SPECIAL 20Z SOUNDING MAY ALSO SHED SOME LIGHT
ON THE THERMODYNAMIC STRUCTURE... SO MAY MAKE A LAST MINUTE CHANCE.
BUT WILL KEEP PRELIM 20S IN THE EVENING.

CHANCE FOR PRECIP INCREASES THURSDAY NIGHT AND FRIDAY AS SURFACE
FRONT MOVES INTO THE AREA.  WILL MAINTAIN THE HIGH POPS THURSDAY
NIGHT THROUGH FRIDAY NIGHT WITH THE FRONT IN THE VICINITY.  MODELS
SHOW FRONT MAY BE MOVE THROUGH SOUTHEAST SECTIONS LATER THAN
FORECAST... SO WILL BUMP TEMPS UP A TOUCH IN THE SOUTHEAST ON
SATURDAY.

...SPEG.
OKC   66  82  62  72 /  20  20  50  60
HBR   64  83  60  73 /  20  20  30  50
SPS   68  85  63  79 /  20  20  30  50
GAG   60  88  47  66 /  20  20  30  50
PNC   66  83  58  68 /  20  20  50  60
DUA   67  85  66  78 /  20  20  50  60

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Apr 17, 6:53 PM CDT, 2 hours 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
653 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    3 E CAMP HOUSTON          OK   2.75 INCH HAIL
04/17/02   WOODS                          BASEBALL HAIL REPORTED
                                          BY SPOTTER
Local storm report, Apr 17, 7:09 PM CDT, 1 hour 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
709 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    4 E FREEDOM               OK   2.75 INCH HAIL
04/17/02   WOODS                          TENNIS BALL TO BASEBALL
                                          SIZE HAIL REPORTED BY SPOTTER
Local storm report, Apr 17, 7:32 PM CDT, 1 hour 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
732 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    7 NNE LEEDEY              OK   1.75 INCH HAIL
04/17/02   DEWEY                          GOLFBALL SIZE HAIL REPORTED
                                          BY PUBLIC
Local storm report, Apr 17, 7:55 PM CDT, 1 hour before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
755 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0751 PM    1 N CESTOS                OK   .75 INCH HAIL
04/17/02   DEWEY                          REPORTED BY SPOTTER
Local storm report, Apr 17, 8:26 PM CDT, 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
826 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    1 W CHEYENNE              OK   .75 INCH HAIL
04/17/02   ROGER MILLS                    REPORTED BY PUBLIC
Local storm report, Apr 17, 8:49 PM CDT, 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
849 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    3 ESE MAYFIELD            OK   1.00 INCH HAIL
04/17/02   BECKHAM                        REPORTED BY PUBLIC

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:01 PM CDTSevere Thunderstorm WarningOUNDewey44 min
Apr 17, 7:13 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills47 min
Apr 17, 7:48 PM CDTTornado WarningOUNDewey27 min
Apr 17, 7:50 PM CDTTornado WarningOUNBeckham40 min
Apr 17, 7:53 PM CDTSevere Thunderstorm WarningOUNWoodward37 min
Apr 17, 7:58 PM CDTSevere Thunderstorm WarningOUNRoger Mills47 min
Apr 17, 7:59 PM CDTSevere Thunderstorm WarningOUNMajor46 min
Apr 17, 8:03 PM CDTSevere Thunderstorm WarningOUNHarmon27 min
Apr 17, 8:18 PM CDTSevere Thunderstorm WarningOUNDewey42 min
Apr 17, 8:29 PM CDTSevere Thunderstorm WarningOUNWoodward46 min
Apr 17, 8:29 PM CDTSevere Thunderstorm WarningOUNBeckham61 min
Apr 17, 8:47 PM CDTSevere Thunderstorm WarningOUNMajor, Roger Mills, Woods43 min
Apr 17, 9:10 PM CDTTornado WarningOUNBeckham35 min
Apr 17, 9:26 PM CDTSevere Thunderstorm WarningOUNRoger Mills49 min
Apr 17, 9:43 PM CDTSevere Thunderstorm WarningOUNDewey47 min
Apr 17, 9:43 PM CDTTornado WarningOUNBeckham32 min
Apr 17, 9:53 PM CDTTornado WarningOUNWashita37 min
Apr 17, 10:00 PM CDTSevere Thunderstorm WarningOUNCuster60 min
Apr 17, 10:19 PM CDTTornado WarningOUNCuster41 min
Apr 17, 11:17 PM CDTSevere Thunderstorm WarningOUNDewey28 min
Apr 17, 11:30 PM CDTSevere Thunderstorm WarningOUNMajor, Woods, Woodward45 min
Apr 17, 11:53 PM CDTTornado WarningOUNMajor37 min
Apr 18, 12:28 AM CDTTornado WarningOUNMajor, Woods32 min
Apr 18, 12:51 AM CDTTornado WarningOUNAlfalfa, Woods39 min
Apr 18, 1:22 AM CDTSevere Thunderstorm WarningOUNGrant38 min
Apr 18, 1:26 AM CDTTornado WarningOUNAlfalfa34 min
Apr 18, 1:57 AM CDTTornado WarningOUNAlfalfa, Grant33 min
Apr 17, 9:01 PM CDTSevere Thunderstorm WarningOUNFoard, Knox59 min
Apr 17, 10:24 PM CDTSevere Thunderstorm WarningOUNHardeman66 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.